Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 39, NWS Los Angeles, CA

February 19, 2005Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 19, 2005, 11:00 AM PST for Los Angeles County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2005, 11:00 AM PST (19:00 UTC)
Expired
Feb 19, 2005, 2:00 PM PST
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 191901
FFWLOX
CAC037-192200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
1100 AM PST SAT FEB 19 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA
  INCLUDING THE ANTELOPE VALLEY

* UNTIL 200 PM PST

* AT 1050 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  MODERATE TO LOCALLY HEAVY RAIN COVERING MUCH OF THE ANTELOPE       
  VALLEY AND MOUNTAINS OF LOS ANGELES COUNTY. HEAVY SHOWERS AND      
  SCATTERED THUNDERSTORMS CONTINUED TO DEVELOP OVER THE SAN FERNANDO 
  AND SAN GABRIEL VALLEYS. THESE SHOWERS WERE MOVING NORTH AT 30     
  MPH. RAINFALL RATES WERE GENERALLY BETWEEN ONE QUARTER AND ONE     
  HALF INCH PER HOUR...THOUGH LOCAL RATES AS HIGH AS ONE INCH PER    
  HOUR HAVE OCCURRED UNDER THUNDERSTORMS. EVEN THOUGH RAINFALL MAY   
  DECREASE IN COVERAGE AND INTENSITY ACROSS THE COASTAL VALLEYS BY   
  MIDDAY...RUNOFF FROM RAIN OVER THE MOUNTAINS WILL CONTINUE TO      
  CONTRIBUTE TO HIGH WATER LEVELS CURRENTLY IN THE VALLEYS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAN        
  NUYS...BURBANK...GLENDALE...WHITTIER...POMONA...SANTA              
  CLARITA...PALMDALE...PEARBLOSSOM AND LAKE LOS ANGELES.

NUMEROUS ROAD CLOSURES HAVE BEEN REPORTED ACROSS THE REGION DUE TO 
HIGH WATER. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. DESERT ROADS 
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW 
LYING AREAS ARE SUBJECT TO FLOODING. PEOPLE LIVING IN OR BELOW AREAS 
OF STEEP TERRAIN SHOULD BE ALERT FOR ROCK AND MUDSLIDES. FAVORABLE 
LOCATIONS FOR MUDFLOWS ARE IN AND BELOW ANY BURN AREA.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3415 11862 3406 11835 3394 11802 3398 11781
      3428 11766 3483 11768 3480 11875

$$

MOYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 3:00 AM PST, 8 hours earlier.

Area forecast discussion, Feb 19, 3:00 AM PST, 8 hours before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 AM PST SAT FEB 19 2005

.SHORT TERM...
UPR LOW NR 37/128 STILL SPINNING COPIOUS MOISTURE OVER SRN CA. 06Z NAM
AND GFS INITIALIZED WELL. MDLS DIFFER SOME OVER NEXT 48 HOURS ABOUT
EXACT PROGRESSION OF THE UPPER LOW BOTH ARE PRETTY SIMILAR BY 60
HOURS. LITTLE DETAILS ASIDE ALL MDLS AGREE THAT LOW WILL SIT AND SPIN
FOR NEXT 24 HOURS AND THEN PHASE IN WITH PAC NW TROF WITH A REDELOPING
CLOSED LOW AT 30/120 BY 00Z SUN. THE LOW WILL THEN MOVE SLOWLY NORTH
AND EAST ARRIVING AT POINT CONCEPTION TUESDAY AFTERNOON.

THIS SETS THE STAGE FOR A SOGGY LONG WEEKEND AS INPULSE AFTER IMPULSE
WILL BE SPUN AROUND THE LOW AND SLAMMED INTO THE COAST. THIS WILL
RESULT IN VARIED WEATHER PATTERN FROM NOW UNTIL MONDAY AS THE WEATHER
WILL BE FAIRLY PLEASENT INBETWEEN IMPULSES AND THEN DOWNRIGHT
TREACHERIOUS IN THE MIDST OF IMPULSES. SEVERE WEATHER AND FLASH
FLOODING WILL BE VERY LIKELY EVERYTIME AN IMPULSE ROLLS OVER THE AREA.

ATMOSPHERE WILL BE UNSTABLE TODAY AND THUNDER SHOULD OCCUR AT VARIOUS
TIMES THROUGHOUT THE CWA.

SNOW LEVELS WILL DIP SLIGHTLY AND SNOW WILL NOT REALLY LET UP TIL THE
LOW IS AWAY SO EXTENDED WSW TIL TUESDAY.

.LONG TERM...
SOUTHERLY MOIST FLOW REMAINS THROUGH TUESDAY AFTERNOON THEN MOIST NW
FLOW MOVES IN AND LASTS TIL WED PM AS UPPER LOW MAKES LAND FALL AND
MOVES EASTWARD. A LITTLE RIDGE POPS UP LATE THURSDAY AND THEN LASTS
INTO THE WEEKEND FOR DRIER AND SLIGHTLY WARMER CONDITIONS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

RORKE
Hazardous weather outlook, Feb 19, 6:00 AM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SAT FEB 19 2005

CAZ034>041-044>047-051>054-059-087-088-201400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SAT FEB 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

PERIODS OF RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TODAY.
SOME OF THESE THUNDERSTORMS WILL CONTAIN FREQUENT LIGHTNING...SMALL
HAIL...AND GUSTY WINDS TO 35 MPH. EXPECT SOME LOCAL FLOODING ON
ROADWAYS AND IN INTERSECTIONS. ROCKSLIDES AND MUDSLIDE MAY ALSO POSE
A PROBLEM.

SNOW WILL FALL ACROSS THE MOUNTAINS OF LOS ANGELES AND VENTURA
COUNTIES TODAY. SNOW LEVELS EARLY THIS MORNING WERE AVERAGING 6000
TO 6500 FEET AND SNOW LEVELS WILL DROP TO 5500 FEET TONIGHT. 12 TO
24 INCHES OF SNOW ARE EXPECTED ABOVE 6000 FEET THROUGH TONIGHT.
GUSTY SOUTH TO SOUTHEAST WINDS 20 TO 30 MPH WITH GUSTS OVER 50 MPH
WILL CAUSE BLOWING AND DRIFTING OF THE SNOW AND REDUCE VISIBILITIES
TO NEAR ZERO AT TIMES.

SCATTERED THUNDERSTORMS WILL AFFECT THE COASTAL WATERS TODAY.
SOME OF THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF
35 KNOTS...SMALL HAIL...VERY HEAVY RAIN...AND ROUGH SEAS.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

PERIODS OF RAIN ARE EXPECTED SUNDAY THROUGH TUESDAY. RAIN MAY BE
HEAVY AT TIMES. RAIN MAY BE HEAVY ENOUGH TO CAUSE SOME FLOODING
ACROSS THE AREA. WITH THE GROUND ALREADY SATURATED BY THE VERY WET
WEATHER SO FAR THIS WINTER... ADDITIONAL RAIN WILL INCREASE THE RISK
OF ROCK AND MUDSLIDE ACTIVITY...AS WELL AS MUD AND DEBRIS FLOWS NEAR
THE BURN AREAS.

IN THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...PERIODS
OF SNOW WILL CONTINUE THROUGH TUESDAY MORNING. SNOW LEVELS WILL BE
5500 FEET SATURDAY NIGHT AND SUNDAY MORNING. TOTAL SNOW ACCUMULATIONS
THROUGH TUE SHOULD RANGE FROM 2 TO 4 FEET ABOVE 7000 FEET.
LESSER ACCUMULATIONS OF 1 TO 2 FEET CAN BE EXPECTED BETWEEN 5500
AND 7000 FEET. GUSTY SOUTHEAST TO SOUTH WINDS OF 20 TO 30 MPH WITH
LOCAL GUSTS OVER 40 MPH AT TIMES WILL CONTINUE THROUGH SUNDAY
NIGHT. THE COMBINATION OF BLOWING SNOW AND DENSE FOG COULD REDUCE
VISIBILITIES TO NEAR ZERO AT TIMES.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

In the hours before

Local storm report, Feb 19, 8:20 AM PST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
820 AM PST SAT FEB 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HEAVY RAIN       PALMDALE                34.61N 118.09W
02/19/2005  0.75 INCH        LOS ANGELES        CA   LAW ENFORCEMENT

            LOS ANGELES COUNTY SHERIFF AT PALMDALE REPORTS URBAN AND
            SMALL STREAM FLOODING WITH NUMEROUS ROAD CLOSURES
            THROUGHOUT THE ANTELOPE VALLEY. RAINFALL REPORTS INDICATE
            UP TO THREE QUARTERS INCHES IN DURING THE LAST THREE
            HOURS.

&&

DK
Local storm report, Feb 19, 8:51 AM PST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
851 AM PST SAT FEB 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     HEAVY SNOW       10 SE ACTON             34.38N 118.06W
02/19/2005  4.0 INCH         LOS ANGELES        CA   TRAINED SPOTTER

            NEWCOMB RANCH SPOTTER REPORTED 4 INCHES OF NEW SNOW
            OVERNIGHT WITH HEAVY SNOW FALLING AT PRESENT. ELEVATION
            OF REPORT 5400 FEET. NO REPORTS YET FROM MT WATERMAN
            RESORT LEVEL.

0830 AM     HEAVY SNOW       LOCKWOOD VALLEY         34.75N 119.08W
02/19/2005  3.0 INCH         VENTURA            CA   TRAINED SPOTTER

            SPOTTER REPORTED HEAVY SNOW BEGAN ACCUMULATING AT 5 AM
            WITH TWO TO THREE INCHES ON THE GROUND AT 830 AM.
            SNOWFALL NEARLY 1 INCH PER HOUR. ELEVATION OF REPORT 6000
            FEET

0845 AM     FLASH FLOOD      MALIBU                  34.03N 118.68W
02/19/2005                   LOS ANGELES        CA   LAW ENFORCEMENT

            ROCK AND MUDSLIDE REPORTED BY CHP NEAR INTERSECTION OF
            TOPANGA CANYON BLVD AND PACIFIC COAST HWY.

&&

DK

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 5:00 PM PSTFlash Flood WarningLOXLos Angeles2 hr
Feb 18, 7:00 PM PSTFlash Flood WarningLOXLos Angeles2 hr
Feb 18, 9:39 PM PSTSpecial Marine WarningLOX111 min
Feb 18, 11:29 PM PSTSpecial Marine WarningLOX2 hr
Feb 18, 11:29 PM PSTSpecial Marine WarningLOX4 days
Feb 18, 11:55 PM PSTFlash Flood WarningLOXSanta Barbara3 hr
Feb 18, 11:57 PM PSTSevere Thunderstorm WarningLOXLos Angeles93 min
Feb 19, 1:24 AM PSTSevere Thunderstorm WarningLOXLos Angeles96 min
Feb 19, 1:30 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 19, 2:45 AM PSTFlash Flood WarningLOXSanta Barbara3 hr
Feb 19, 2:54 AM PSTSevere Thunderstorm WarningLOXLos Angeles96 min
Feb 19, 3:20 AM PSTFlash Flood WarningLOXVentura3 hr
Feb 19, 4:15 AM PSTFlash Flood WarningLOXLos Angeles4 hr
Feb 19, 4:23 AM PSTSevere Thunderstorm WarningLOXLos Angeles97 min
Feb 19, 6:50 AM PSTFlash Flood WarningLOXVentura115 min
Feb 19, 7:40 AM PSTFlash Flood WarningLOXSanta Barbara80 min
Feb 19, 8:10 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 19, 8:45 AM PSTFlash Flood WarningLOXVentura2 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.